Georgia, 2021Rip Current in Georgia, July 22, 2021
July 22, 2021 · NWS CHS · 1 event in 1 county or zone
Modest onshore flow combined with lingering astronomical influences from a recent full moon combined to create an enhanced risk of rip currents along the southeast Georgia coast.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Modest onshore flow combined with lingering astronomical influences from a recent full moon combined to create an enhanced risk of rip currents along the southeast Georgia coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 22, 9:18 AM EST, 42 minutes earlier.
Area forecast discussion, Jul 22, 9:18 AM EST, 42 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1018 AM EDT Thu Jul 22 2021
.SYNOPSIS...
A weak front will drop through the area today and tonight, then
high pressure will build from the north through the weekend.
Atlantic high pressure will rebuild early next week while a
trough develops inland.
&&
.NEAR TERM /THROUGH TONIGHT/...
Late Thursday morning: Forecast reasoning has not changed since
earlier this morning. Within a very moist air mass featuring
PWAT values as depicted by the 12z KCHS raob and GOES-E PWAT
imagery, the potential for moisture/mass convergence will be
enhanced by a deep synoptic scale trough/associated cyclonic
flow, a sea breeze pinned at the coast by deep layer offshore
flow and a weakening cold front approach the region from the
north. As a result, we expect an active afternoon with at least
numerous showers/thunderstorms, with greatest coverage near the
coast.
The primary concern continues to center on the potential for
locally heavy rainfall due to ample moisture and expected
erratic thunderstorm propagation. Localized rainfall amounts
exceeding 2-3 inches could occur within an hour or two at a few
locations, particularly near the coast. WPC has maintained a
Marginal Risk for excessive rainfall near the coast.
Also, precipitation loading due to very heavy rain could produce
brief/damaging wind gusts a one or two locations, especially
where mesoscale boundary/convective interactions occur.
However, parameters do not appear favorable for a significant
severe weather event.
Tonight: Showers/storms linger into this evening before
diminishing later this evening and overnight. Otherwise, expect
a typically warm/humid night. We will assess the potential for
patchy fog late tonight/early FRiday where rainfall occurs
today/this evening, but significant fog appears unlikely.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
Relatively dry high pressure will build down the Eastern
Seaboard Friday through Saturday before shifting off the coast
on Sunday. PWATs will generally range 1.5-1.8" during the
period. Weak shortwave energy may bring a few showers and tstms
to the area Friday afternoon. Saturday looks mainly dry though
isolated convection is possible across far inland southeast GA
where slightly better instability will exist. We are showing dry
conditions on Sunday due to strengthening mid-level subsidence
as the upper ridge builds more fully over the area. High temps
each day will mainly be in the lower 90s.
&&
.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
Deep layered high pressure will exist over the western Atlantic
early to mid next week. A relatively dry airmass will continue
on Monday before things begin to moisten back up Monday night
and Tuesday. A few shortwaves will move through the area from
the northwest Tuesday into Wednesday which combined with deep
moisture should produce scattered to numerous showers and
tstms.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Coverage of showers/thunderstorms is expected to ramp up this
afternoon. Periods flight restrictions appear likely, and
locally gusty/shifting winds could also occur within/near
stronger thunderstorms.
Showers/storms diminish this evening with VFR for most of the
overnight hours. That said, some low stratus may form late
overnight and possibly spread toward the coasts and the terminal
sites, particularly KCHS and KSAV.
Extended Aviation Outlook: Brief flight restrictions remain possible
each afternoon and early evening with showers/thunderstorms.
&&
.MARINE...
Today: Surface boundary will approach the region from the north
leading continued W to SW flow generally running 10 to 15 knots
and seas 2 to 3 feet. Showers and thunderstorms are expected to
develop along the coast as we get into the afternoon and move
out into the nearshore/open waters. Gusty winds/heavy rain is
possible with any storms. Mariners should remain alert for
Special Marine Warnings.
NE to ENE winds expected Friday through Sunday as high pressure
builds from the north. Robust sea breezes expected each
afternoon with gusts in Charleston Harbor potentially topping 20
kt at times. A southerly flow resumes on Monday as Atlantic high
pressure rebuilds.
&&
.TIDES/COASTAL FLOODING...
Minor saltwater flooding will be possible in the Charleston
area perhaps as early as this evening but more likely with the
evening high tides Friday through Sunday. Saturday and Sunday
appear to be the days with the highest potential to reach or
just exceed 7.0 ft MLLW in Charleston due to the stronger
northeast winds.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
NEAR TERM...SPR/TBA
SHORT TERM...JRL
LONG TERM...JRL
AVIATION...JRL/SPR/TBA
MARINE...JRL/SPR/TBA
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 22, 9:01 AM EST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
1001 AM EDT Thu Jul 22 2021
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047-048-051-052-
231415-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Jasper-Tidal Berkeley-
1001 AM EDT Thu Jul 22 2021
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...Today and tonight.
Heavy Rainfall: Numerous showers and thunderstorms will develop
during the afternoon hours and persist into the early evening. Minor
flooding of low-lying and poor drainage areas is possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
SCZ049-050-231415-
Coastal Colleton-Charleston-
1001 AM EDT Thu Jul 22 2021
This Hazardous Weather Outlook is for southeast South Carolina.
.DAY ONE...Today and tonight.
Heavy Rainfall: Numerous showers and thunderstorms will develop
during the afternoon hours and persist into the early evening. Heavy
rainfall rates could produce minor flooding of low-lying and poor
drainage areas. Also, heavy rain could persist around the time of
the evening high tide, and this could enhance the potential for
localized flooding near the coast, including downtown Charleston.
Coastal Flooding: The evening high tides could produce minor salt
water inundation in Charleston County this evening. A Coastal Flood
Advisory is possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Coastal Flooding: Evening high tides are forecast to produce minor
salt water inundation late this week through the weekend. Coastal
Flood Advisories could be required.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ330-350-352-354-374-231415-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
1001 AM EDT Thu Jul 22 2021
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
Strong thunderstorms: Thunderstorms could produce locally hazardous
conditions, including gusty winds, frequent lighting and poor
visibility in some marine areas this afternoon into this evening.
Remain alert for Special Marine Warnings.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
Rip Current, Coastal Chatham
- When
- July 22, 10:00 AM EST to 6:00 PM EST
- Where
- Coastal Chatham forecast zone
- Reported by
- Lifeguard
Tybee Island lifeguards reported numerous rip currents throughout the day. In the morning, the rip currents were moderate to strong in strength and by afternoon they were moderate. Some of the rip currents were as long as 300 to 400 feet and there were at least 5 rescues performed.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Arizona, July 22 to 24, 20211 death · $2.9 million · 61 kt wind · 15 events
- Flash Flooding and Damaging Winds in Arizona, July 22 to 23, 2021$1.5 million · 70 kt wind · 26 events
- Debris Flows in Colorado, July 22, 2021$3.3 million · 3 events
- Flash Flooding and Damaging Winds in Nevada, July 22 to 26, 2021$429,000 · 68 kt wind · 17 events
- Flash Flood in New Mexico, July 22, 2021$100,000 · 1 event
- Damaging Winds in North Dakota, July 22, 2021$35,000 · 61 kt wind · 4 events
- Flash Flooding and Flooding in California, July 22 to 29, 2021$12,000 · 22 events
- Flash Flooding in Colorado, July 22, 2021$20,000 · 2 events
- Hail and Damaging Winds in Montana, July 22, 20211.5 in hail · 15 events
- Damaging Winds in South Dakota, July 22, 202179 kt wind · 10 events
- Flooding and Damaging Winds in Florida, July 22, 202150 kt wind · 7 events
- Damaging Winds in Montana, July 22, 202163 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966127.